Reactions 1680, p78 - 2 Dec 2017 Euglycaemic diabetic ketoacidosis and severe hypophosphataemia: case report A 32-year-old woman developed euglycaemic diabetic ketoacidosis (DKA) and severe hypophosphataemia during treatment with canagliflozin/metformin [route and dosage not stated]. The woman, who had a history of type 2 diabetes, presented to the emergency department with a 1 week history of nausea and intractable emesis. Two months prior to the presentation, she had started receiving a combination therapy with canagliflozin/metformin for type 2 diabetes. On admission, her laboratory test results revealed blood glucose level of 277 mg/dL, anion gap of 19 mmol/L, bicarbonate level of 8 mmol/L, serum pH of 7.22, creatinine level of 0.81 mg/dL, potassium level of 4.4 mEq/L, corrected serum sodium level of 129 mmol/L with a positive serum and urine ketone levels. She was diagnosed with euglycaemic DKA. The woman was treated with sodium chloride [normal saline] and insulin. At a blood glucose level of 200 mg/dL, the fluids were switched to glucose [dextrose] and sodium chloride. At that time, her serum phosphate level was <1 mg/dL. However, she was asymptomatic. The phosphate was replaced with potassium phosphate in sodium chloride. Few hours following the treatment, her basic metabolic profile (BMP) revealed a sodium level of 134 mmol/L, potassium level of 3.3 mmol/L, bicarbonate level of 11 mmol/L, anion gap of 11 mmol/L and phosphate level of 1.6 mg/dL. She was treated with potassium, sodium and phosphate. Subsequently, her symptoms improved. Subsequent BMP and arterial blood gas measurements were normal. At this point, her insulin therapy and IV fluids were stopped. She started to tolerate the food with an improvement in her appetite. She was eventually discharged on insulin lispro. Author comment: "Herein, we describe the case of a patient with type 2 diabetes who presented with euglycemic DKA within 2 months of starting canagliflozin/metformin therapy" "Therefore, we speculate that the antecedent use of canagliflozin may have contributed to severe hypophosphatemia during her recovery from DKA." Shoukat S, et al. Euglycemic diabetic ketoacidosis accompanied by severe hypophosphatemia during recovery in a patient with type 2 diabetes being treated with canagliflozin/ metformin combination therapy. Clinical Diabetes 35: 249-251, No. 4, Oct 2017. Available from: URL: http://doi.org/10.2337/cd16-0027 - USA 803285038 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera